Learn More
To respond to potential adverse exposures properly, health care providers need accurate indicators of exposure levels. The indicators are particularly important in the case of acetaminophen (APAP) intoxication, the leading cause of liver failure in the U.S. We hypothesized that gene expression patterns derived from blood cells would provide useful(More)
Bile salt export pump (BSEP) inhibition has been proposed to be an important mechanism for drug-induced liver injury (DILI). Modeling can prioritize knowledge gaps concerning bile acid (BA) homeostasis and thus help guide experimentation. A submodel of BA homeostasis in rats and humans was constructed within DILIsym, a mechanistic model of DILI. In vivo(More)
Achieving the ability to identify individuals who are susceptible to drug-induced liver injury (DILI) would represent a major advance in personalized medicine. Clayton et al. demonstrated that the pattern of endogenous metabolites in urine could predict susceptibility to acetaminophen-induced liver injury in rats. We designed a clinical study to test this(More)
Heparins have been reported to cause elevations in serum alanine aminotransferase (ALT) and aspartate aminotransferase (AST) but have not been associated with clinically significant liver injury. The mechanisms underlying these benign laboratory abnormalities are unknown. Forty-eight healthy men were randomized to receive subcutaneous injections of(More)
Entolimod (CBLB502) is a Toll-like receptor 5 agonist in development as a single-dose countermeasure against total body irradiation. Efficacy can be assessed from animal studies, but the "Animal Rule" does not apply to safety assessment. Marked elevations of serum aminotransferases (exceeding 1,000 IU/l) were observed in some human subjects receiving(More)
Tolcapone and entacapone are catechol-O-methyltransferase (COMT) inhibitors developed as adjunct therapies for treating Parkinson's disease. While both drugs have been shown to cause mitochondrial dysfunction and inhibition of the bile salt export protein (BSEP), liver injury has only been associated with the use of tolcapone. Here we used a multiscale,(More)
The diagnosis of drug-induced liver injury is hindered by the limited utility of clinical chemistries. We have shown that hepatotoxicants can produce peripheral blood transcriptome "signatures" (PBTS) in rodents and humans. In this study, 42 adults were treated with acetaminophen (APAP; 1 g every 6 hours) for seven days, followed by three days of placebo.(More)
The occurrence of drug-induced liver injury (DILI) presents a significant safety issue for patients and represents a major cause of regulatory action. The methods that are in current use for early detection and prediction of DILI in patients are not adequate. The liver is the major site of synthesis of endogenous metabolites, and data suggest that(More)
Drug-induced liver injury (DILI) is a major public health problem. Intrinsic (dose-dependent) DILI associated with acetaminophen overdose is the number one cause of acute liver failure in the US. However, the most problematic type of DILI impacting drug development is idiosyncratic, occurring only very rarely among treated patients and often only after(More)